Burris HA 3rd, Hurtig J, et al.
The oncologist. Date of publication 2010 Jan 1;volume 15(11):1227-37.
1. Oncologist. 2010;15(11):1227-37. doi: 10.1634/theoncologist.2009-0090. Epub 2010
Nov 2.
Radiation recall with anticancer agents.
Burris HA 3rd(1), Hurtig J.
Author information:
(1)Sarah Cannon Research Institute, Nashville, TN 37203, USA.
Howard.Burris@scresearch.net
Comment in
Oncologist. 2010;15(11):1133-4.
Radiation recall is an acute inflammatory reaction confined to previously
irradiated areas that can be triggered when chemotherapy agents are administered
after radiotherapy. It remains a poorly understood phenomenon, but increased
awareness may aid early diagnosis and appropriate management. A diverse range of
drugs used in the treatment of cancer has been associated with radiation recall.
As most data come from case reports, it is not possible to determine the true
incidence, but to date the antineoplastic drugs for which radiation recall
reactions have been most commonly reported include the anthracycline doxorubicin,
the taxanes docetaxel and paclitaxel, and the antimetabolites gemcitabine and
capecitabine. Radiation recall is drug-specific for any individual patient; it is
not possible to predict which patients will react to which drugs, and rechallenge
does not uniformly induce a reaction. There are no identifiable characteristics
of drugs that cause radiation recall, and thus, it is a possibility that must be
kept in mind with use of any drug after radiotherapy, including those from new
drug classes. Although it is not yet possible to design treatment regimens to
eliminate the risk of radiation recall, it seems likely that risks can be
minimized by prolonging the interval between completion of radiotherapy and
initiation of chemotherapy.
DOI: 10.1634/theoncologist.2009-0090
PMCID: PMC3227903
PMID: 21045191 [Indexed for MEDLINE]
Appears in following Topics: